Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 161, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 8, 2009, 4:25 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 4:25 PM CDT (21:25 UTC)
- Expired
- Sep 8, 2009, 5:40 PM CDT
- In force
- 75 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, TN, Henderson County, TN
The radar
The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 082126
FFWMEG
TNC039-077-082330-
/O.NEW.KMEG.FF.W.0161.090908T2126Z-090908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 630 PM CDT
* AT 425 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE PARSONS AND DARDEN.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD IN PARSONS...CONCORD ROAD AT LESTER CREEK...
FAIRGROUND ROAD...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS AND OLD LEXINGTON ROAD AT BEAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3539 8798 3542 8806 3539 8817 3543 8824
3543 8834 3550 8835 3549 8845 3554 8853
3564 8851 3570 8802 3566 8801 3561 8802
3555 8797 3550 8796 3544 8804 3540 8796
$$1 follow-up statement
000
WGUS74 KMEG 082240
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT TUE SEP 8 2009
TNC039-077-082249-
/O.CAN.KMEG.FF.W.0161.000000T0000Z-090908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
539 PM CDT TUE SEP 8 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN HENDERSON
AND SOUTHERN DECATUR COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3539 8798 3542 8806 3539 8817 3543 8824
3543 8834 3550 8835 3549 8845 3554 8853
3564 8851 3570 8802 3566 8801 3561 8802
3555 8797 3550 8796 3544 8804 3540 8796
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:31 PM CDT, 54 minutes earlier.
Area forecast discussion, Sep 8, 3:31 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 331 PM CDT TUE SEP 8 2009 .DISCUSSION... A NEAR PERSISTENCE FORECAST IN STORE FOR THE MIDSOUTH THROUGH THURSDAY. UPPER LEVEL FLOW WILL REMAIN WEST/NORTHWESTERLY... OVERSPREADING SLIGHT TO MODERATE LOW LEVEL AFTERNOON INSTABILITY. EXPECT A CONTINUATION OF ISOLATED/SCATTERED THUNDERSTORMS AND TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. AS MENTIONED IN THE MORNING DISCUSSION...MODELS DID NOT APPEAR TO BE HANDLING A CONVECTIVELY GENERATED VORT MAX...GENERATED FROM A ROBUST MCS OVER KS EARLIER TODAY. THE GFS HOLDS THE MCV OVER KS THROUGH WEDNESDAY... BUT GOES WATER VAPOR IMAGERY AND 400MB WIND PROFILER PLOT SHOWED THIS FEATURE ALREADY ON THE MOVE INTO MO. EXPECT THE MCV TO BE SHEARED AS IT MOVES INTO STRONGER NORTHWEST FLOW LATER TONIGHT...BUT THIS FEATURE MAY STILL HAVE A POSITIVE INFLUENCE ON MAINTAINING ELEVATED SHOWERS AND THUNDERSTORMS OVER THE MIDSOUTH LATE TONIGHT. GOES WATER VAPOR IMAGERY ALSO SHOWED A RATHER POTENT SOUTHERN BRANCH SHORTWAVE ENTERING CENTRAL TX THAT MAY IMPACT THE MIDSOUTH EARLY WEDNESDAY. FORECAST CONFIDENCE FALLS OFF QUICKLY BY FRIDAY...AS THE MEDIUM RANGE MODELS CONTINUE STRUGGLE WITH THE PLACEMENT OF A DEVELOPING CUTOFF UPPER LOW LATE IN THE WEEK. THE GFS IN PARTICULAR HAS SHOWN LARGE RUN TO RUN INCONSISTENCIES BEYOND DAY 4. FOR THIS FORECAST...HAVE RELIED MORE HEAVILY ON HPC GUIDANCE...WHICH IS CLOSER TO THE SLIGHTLY MORE CONSISTENT ECMWF MODEL. THIS SOLUTION WOULD BRING THE UPPER LOW INTO THE NATION/S MIDSECTION...WITH PERSISTENT DEEP MOISTURE ADVECTION INTO THE MIDSOUTH LATE IN THE WEEK. HAVE KEPT THE CHANCE POPS FOR THE WEEKEND PERIODS...BUT NARROWED THE DIURNAL TEMPERATURE RANGE IN WHAT APPEARS WILL BE MOIST PATTERN. PWB && .AVIATION... 18Z TAF CYCLE NORTHWEST UPPER LEVEL FLOW COMBINING WITH DAYTIME INSTABILITY TO PRODUCE ISOLATED/SCATTERED RAINSHOWERS ACROSS NE AR/W TN/N MS AND MO BOOTHEEL. THUNDERSTORM POTENTIAL IS STILL POSSIBLE BUT THINK OVERALL COVERAGE/TS POTENTIAL WILL REMAIN TOO LIMITED TO JUSTIFY MENTION IN TAFS AT THIS TIME. AS A RESULT...WILL CARRY VCSH WITH CB FOR THE AFTERNOON HOURS. ACTIVITY WILL DIMINISH AROUND 09/01Z WITH THE LOSS OF DAYTIME INSTABILITY. MVFR VISIBILITIES ANTICIPATED TO DEVELOP BETWEEN 09/05-09Z AT MKL/JBR/TUP...WITH SOME OCCASIONAL LIFR CONDITIONS AT MKL BETWEEN 09/09-12Z. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 69 90 69 88 / 10 20 10 20 MKL 63 88 61 87 / 10 20 10 20 JBR 65 87 64 86 / 20 20 10 20 TUP 64 90 64 89 / 10 20 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 8, 4:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 400 PM CDT TUE SEP 8 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 400 PM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 7 PM...PRODUCING WIND GUSTS TO 40 MPH. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 8, 2:18 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL PARKIN 35.26N 90.55W
09/04/2009 E0.75 INCH CROSS AR PUBLIC
PENNY HAIL REPORTED AT THE FLASH MARKET IN PARKIN.
0645 PM FLASH FLOOD PARKIN 35.26N 90.55W
09/04/2009 CROSS AR LAW ENFORCEMENT
FOUR TO FIVE INCHES OF WATER ON STREETS IN DOWNTOWN
PARKIN. TEMPORARY CLOSURE OF VIADUCT UNDER RAILROAD
TRACKS.
0744 PM HAIL WHITEVILLE 35.33N 89.15W
09/06/2009 M0.75 INCH HARDEMAN TN LAW ENFORCEMENT
PENNY HAIL IN WHITEVILLE.
0756 PM FLASH FLOOD COFFEEVILLE 33.98N 89.68W
09/06/2009 YALOBUSHA MS LAW ENFORCEMENT
SEVERAL LOWER STREETS IN COFFEEVILLE HAVE FLOODED.
0810 PM TSTM WND DMG 6 SW BOLIVAR 35.20N 89.07W
09/06/2009 HARDEMAN TN LAW ENFORCEMENT
TREES DOWN IN MIDDLEBURG.
0840 PM FLASH FLOOD BOLIVAR 35.26N 89.00W
09/06/2009 HARDEMAN TN LAW ENFORCEMENT
FLASH FLOODING HAS BEEN REPORTED IN AND NEAR BOLIVAR.
ALONG HIGHWAY 18...NORTHEAST OF BOLIVAR...THE HIGHWAY WAS
IMPASSIBLE DUE TO WATER OVER THE ROAD.
&&
JABLocal storm report, Sep 8, 4:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL PARKIN 35.26N 90.55W
09/04/2009 E0.75 INCH CROSS AR PUBLIC
PENNY HAIL REPORTED AT THE FLASH MARKET IN PARKIN.
0645 PM FLASH FLOOD PARKIN 35.26N 90.55W
09/04/2009 CROSS AR LAW ENFORCEMENT
FOUR TO FIVE INCHES OF WATER ON STREETS IN DOWNTOWN
PARKIN. TEMPORARY CLOSURE OF VIADUCT UNDER RAILROAD
TRACKS.
0645 PM TSTM WND DMG 12 SE JACKSON 35.51N 88.68W
09/06/2009 MADISON TN PUBLIC
SEVERAL TREES DOWN NEAR PINSON MOUNDS STATE AREA.
0744 PM HAIL WHITEVILLE 35.33N 89.15W
09/06/2009 M0.75 INCH HARDEMAN TN LAW ENFORCEMENT
PENNY HAIL IN WHITEVILLE.
0756 PM FLASH FLOOD COFFEEVILLE 33.98N 89.68W
09/06/2009 YALOBUSHA MS LAW ENFORCEMENT
SEVERAL LOWER STREETS IN COFFEEVILLE HAVE FLOODED.
0810 PM TSTM WND DMG 6 SW BOLIVAR 35.20N 89.07W
09/06/2009 HARDEMAN TN LAW ENFORCEMENT
TREES DOWN IN MIDDLEBURG.
0840 PM FLASH FLOOD BOLIVAR 35.26N 89.00W
09/06/2009 HARDEMAN TN LAW ENFORCEMENT
FLASH FLOODING HAS BEEN REPORTED IN AND NEAR BOLIVAR.
ALONG HIGHWAY 18...NORTHEAST OF BOLIVAR...THE HIGHWAY WAS
IMPASSIBLE DUE TO WATER OVER THE ROAD.
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:46 PM CDT | Areal Flood Advisory | MEG | Hardin, McNairy | 43 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.